Alert archive / Washington / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Portland, OR
NWS Portland, OR issued this severe thunderstorm warning at May 4, 2017, 2:04 PM PDT for Clatsop County, Oregon; Pacific County, Wahkiakum County, Washington. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2017, 2:04 PM PDT (21:04 UTC)
- Expired
- May 4, 2017, 2:45 PM PDT
- In force
- 41 min
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
Counties Clatsop County, OR, Pacific County, WA, Wahkiakum County, WA
The radar
The Portland,OR radar (KRTX), 76 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -555 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532 WUUS56 KPQR 042104 SVRPQR ORC007-WAC049-069-042145- /O.NEW.KPQR.SV.W.0002.170504T2104Z-170504T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Portland OR 204 PM PDT THU MAY 4 2017 The National Weather Service in Portland has issued a * Severe Thunderstorm Warning for... Central Clatsop County in northwestern Oregon... Southeastern Pacific County in southwestern Washington... Northwestern Wahkiakum County in southwestern Washington... * Until 245 PM PDT. * At 203 PM PDT, Doppler radar indicated a severe thunderstorm capable of producing quarter size hail. This storm was located 8 miles north of Elsie, or 8 miles west of Jewell, and moving north at 35 mph. * Locations impacted include... Astoria, Grays River, Skamokawa, Knappa, Rosburg, Naselle, Svenson, Klaskanine Summit, Olney, Altoona, Necanicum, Pillar Rock, Deep River and Saddle Mountain. In Washington this includes State Route 4 between mile markers 5 and 29. This includes the following highways in Oregon... U.S. Highway 26 west of Portland between mile markers 8 and 16. U.S. Highway 30 west of Portland between mile markers 77 and 96. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. In addition to large hail and damaging winds, continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4640 12380 4638 12341 4589 12354 4590 12380 TIME...MOT...LOC 2103Z 184DEG 30KT 4598 12366 $$ Weagle
2 follow-up statements
773 WWUS56 KPQR 042135 SVSPQR Severe Weather Statement National Weather Service Portland OR 235 PM PDT THU MAY 4 2017 ORC007-WAC049-069-042145- /O.CON.KPQR.SV.W.0002.000000T0000Z-170504T2145Z/ Clatsop OR-Pacific WA-Wahkiakum WA- 235 PM PDT THU MAY 4 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR CENTRAL CLATSOP...SOUTHEASTERN PACIFIC AND NORTHWESTERN WAHKIAKUM COUNTIES... At 234 PM PDT, Doppler radar indicated a severe thunderstorm capable of producing quarter size hail. This storm was located near Knappa, or 7 miles south of Grays River, moving north at 35 mph. Locations impacted include... Astoria, Grays River, Skamokawa, Knappa, Rosburg, Naselle, Svenson, Klaskanine Summit, Olney, Altoona, Necanicum, Pillar Rock, Deep River and Saddle Mountain. In Washington this includes State Route 4 between mile markers 5 and 29. This includes the following highways in Oregon... U.S. Highway 26 west of Portland between mile markers 8 and 16. U.S. Highway 30 west of Portland between mile markers 77 and 96. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. In addition to large hail and damaging winds, cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4640 12380 4638 12341 4589 12354 4590 12380 TIME...MOT...LOC 2134Z 184DEG 30KT 4624 12363 $$ Weagle
657
WWUS56 KPQR 042145
SVSPQR
Severe Weather Statement
National Weather Service Portland OR
245 PM PDT THU MAY 4 2017
ORC007-WAC049-069-042153-
/O.EXP.KPQR.SV.W.0002.000000T0000Z-170504T2145Z/
Clatsop OR-Pacific WA-Wahkiakum WA-
245 PM PDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLATSOP...SOUTHEASTERN
PACIFIC AND NORTHWESTERN WAHKIAKUM COUNTIES WILL EXPIRE AT 245 PM
PDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Clatsop and northeastern Tillamook Counties until 3 PM this
afternoon.
LAT...LON 4640 12380 4638 12341 4589 12354 4590 12380
TIME...MOT...LOC 2143Z 184DEG 30KT 4632 12362
$$
WeagleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:38 AM PDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 4, 9:38 AM PDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Portland OR 934 AM PDT Thu May 4 2017 .SYNOPSIS...A warm and humid airmass will lead to a chance of thunderstorms today. Some of these thunderstorms especially in the Cascades, may produce damaging hail and strong winds. A cooler and showery weather pattern will return Friday with some showers lingering into Saturday. Drier and milder weather is expected to return Sunday and early next week before more wet weather likely returns towards the middle of next week. && .SHORT TERM...Today through Sunday...High clouds from upper trough offshore filtering into the area. Some of these look to be altocumulus castellanus (ACCAS) clouds sometimes in indicator or more unstable air mass to come. And indeed we are expecting a more unstable air mass as this trough approaches. The expected outcome is increasing clouds with showers and some embedded thunderstorms possible this afternoon and evening for areas east of the coast. A moist low level airmass currently resides over much of northwest Oregon and southwest Washington with dewpoints sitting in the upper 50s early this morning and PW values around 1". Thermal low pressure is sitting over the Willamette Valley with higher pressure offshore. This is pushing a shallow marine layer with fog and stratus onto the coast and gaps leading inland. Models are in good agreement thermal low pressure will slowly shift northeastward today, which will produce a southwest marine push that will spread cooler temperatures into the region from southwest to northeast mid to late this afternoon and this evening. The exact timing will be critical for thunderstorm chances in the Willamette Valley, particularly towards Corvallis and Eugene where the odds of it spreading into the southern Willamette Valley earlier in the day is higher. 12Z WRF-NMM shows the convection really starts after noon, but strongest storms between 3 pm and 7 pm. A combination of our moist low level airmass, daytime heating and cooling temperatures aloft due to the approaching shortwave trough will result in a notable cap eroding across northwest Oregon and southwest Washington. Modifying NAM and GFS model soundings with surface temperatures near 80F and dewpoints near 60F late this afternoon produces around 1000-1500 J/kg of MLCAPE with 15-30 J/kg of CIN. Temperatures or dewpoints a couple degrees higher or even a seabreeze front interacting with local topography would likely erode the remaining CIN and result in convection developing quickly. As a result, some models suggest convection will develop over the southern and central Oregon Coast Range and spread north- northeastward across the Willamette Valley and Cascades this afternoon and evening. Meanwhile, other models including some high resolution guidance limit thunderstorms this afternoon and evening to primarily the Cascades and points eastward. Can't ignore the former model guidance at this point so kept a chance mention of thunder for the Coast Range and points eastward. With that said, the marine layer does appear to be deepening and spreading up the Umpqua, Siuslaw and Siletz River valleys early this morning per the fog product satellite imagery. This does give more more credence to an earlier arrival of cooler marine air for points in the Coast Range and even portions of the Willamette Valley, which may make the cap too big to overcome this afternoon and keep at least portions of the Willamette Valley shutout from the thunderstorm chances. It should be noted that if thunderstorms do develop, the high values of MLCAPE will support strong updrafts. In addition, SFC-6km shear values will increase quickly this afternoon to ~40-50kt. This will help any updrafts organize with isolated mesocyclone development possible. Agree with SPC that large hail (1" or greater) will be the primary severe weather concern this afternoon. While rain with any thunderstorms will likely be heavy given the moist environment, storm motion of ~35kt should help to minimize any hydro concerns. The strong unidirectional shear environment this afternoon should also produce an environment favorable for splitting storms with left moving storms moving northwestward. This is notable as even if storms do not initiate over the Coast Range or Willamette Valley this afternoon, any left moving storm over the Cascades could push into the Willamette and lower Columbia River Valley...especially those communities along the Cascade foothills. Models are in good agreement that thunder chances should decrease fairly quickly late this evening and overnight as the southwest marine push intensifies. However, showers will continue to spread across the area as the upper level trough pushes towards the region. Friday continues to look cool and showery with considerably fewer showers on tap for Saturday. Shortwave ridging should bring dry and near average temperatures Sunday. /mh /Neuman .LONG TERM...Sunday night through Thursday...A flat upper level ridge should bring drier weather early next week before another shortwave trough swings into the Pacific Northwest towards the latter half of next week. Overall few changes to the extended portion of the forecast as it looks to be a fairly typical spring-like pattern with no major impactful weather expected. /Neuman && .AVIATION...IFR/LIFR cigs prevail along the coast this morning, and will likely remain there until a cold front moves onshore around 08-10z tonight. The approach of this cold front will result in the development of showers and thunderstorms east of the Coast Range, with the best chance for strong thunderstorms being east of Interstate 5 and in the Cascade Foothills. Highest TS threat will likely be 21z-03z, potentially lingering to 06z closer to the Cascades. Local MVFR cigs/vsbys, lightning, gusty/erratic wind, and hail are possible with stronger cells this afternoon and evening. Onshore flow will push MVFR stratus inland behind the cold front, which should linger along with showers well into the day Friday. KPDX AND APPROACHES...VFR through midday, then an increasing chance of SHRA/TSRA between 21z and 04z. Best chance for thunder will likely be between 23z-03z. Depending on how close any stronger cells get to the terminal, there may be a brief period of MVFR cigs/vsbys, lightning, gusty/erratic wind, and hail. Thunderstorm threat will likely be pushed east of the area by 08z, as a cold front moves onshore...followed by MVFR cigs and weaker showers. Weagle && .MARINE...Not much in way of change. Current northerly winds will turn west to southwesterly this morning as a cold front slowly approaches. Front will push across the coastal waters tonight, with change to gusty westerly winds of 15 to 20 kt. Gusts look very marginal for Small Craft Advisory Friday at this point, so will not issue at this time. High pres will build back into the region this weekend, with return of north to northwesterly winds, with gusts up to 25 kt at times. Seas generally 6 to 9 ft. Bowen && .PQR WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. PZ...None. && Interact with us via social media: www.facebook.com/NWSPortland www.twitter.com/NWSPortland This discussion is for Northwest Oregon and Southwest Washington from the Cascade crest to 60 nautical miles offshore. The area is commonly referred to as the forecast area.
Hazardous weather outlook, May 4, 8:06 AM PDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Portland OR 806 AM PDT Thu May 4 2017 ORZ003>008-010>016-WAZ019-020-022-039-040-045-046-050330- Coast Range of Northwest Oregon- Central Coast Range of Western Oregon-Lower Columbia- Greater Portland Metro Area-Central Willamette Valley- South Willamette Valley-Northern Oregon Cascade Foothills- Northern Oregon Cascades-Cascade Foothills in Lane County- Cascades in Lane County-Upper Hood River Valley- Western Columbia River Gorge-Central Columbia River Gorge- South Washington Cascades-Willapa Hills-I- 5 Corridor in Cowlitz County-Greater Vancouver Area- South Washington Cascade Foothills- 806 AM PDT Thu May 4 2017 This Hazardous Weather Outlook is for portions of Northwest Oregon and Southwest Washington. .DAY ONE...Today and Tonight Thunderstorms are expected to develop later this afternoon into this evening. Stronger storms are most likely over the Cascades and may produce damaging hail and strong winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, May 4, 12:35 PM PDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Portland OR 1235 PM PDT THU MAY 4 2017 ORZ002-004-042000- Central Oregon Coast OR-Central Coast Range of Western Oregon OR- 1235 PM PDT THU MAY 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK AND NORTHEASTERN LINCOLN COUNTIES UNTIL 100 PM PDT... At 1234 PM PDT, Doppler radar was tracking a strong thunderstorm near Eddyville, or 12 miles east of Newport, moving north at 35 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Valsetz, Eddyville, Toledo, Siletz, Chitwood, Otis, Logsden, Elk City and Rose Lodge. This includes the following highways in Oregon... U.S. Highway 20 west of Corvallis between mile markers 6 and 28. State Highway 18 between mile markers 2 and 5. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 4456 12371 4459 12396 4502 12394 4498 12356 TIME...MOT...LOC 1934Z 188DEG 31KT 4466 12383 WEAGLE
Special weather statement, May 4, 12:59 PM PDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Portland OR 1259 PM PDT THU MAY 4 2017 WAZ019-039-040-042030- South Washington Cascades-Greater Vancouver Area-South Washington Cascade Foothills- 1259 PM PDT THU MAY 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK...WESTERN SKAMANIA AND SOUTHEASTERN COWLITZ COUNTIES... At 1258 PM PDT, a strong thunderstorm was located over Lewisville, or over Battle Ground, moving north at 30 mph. Half inch hail is possible with this storm. Locations impacted include... Battle Ground, Cougar, Ridgefield, La Center, Yacolt, Mount Vista, Venersborg, Yale, Dollar Corner, Hockinson, Cherry Grove, Meadow Glade, Pigeon Springs, Lewisville, Barberton, Salmon Creek, Amboy, Ariel, Moulton and Fargher Lake. This includes the following highways in Washington... Interstate 5 between mile markers 8 and 16. State Route 503 between mile markers 4 and 48. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4570 12244 4573 12273 4611 12262 4606 12224 TIME...MOT...LOC 1958Z 190DEG 25KT 4580 12252 BENTLEY
Special weather statement, May 4, 1:02 PM PDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Portland OR 102 PM PDT THU MAY 4 2017 ORZ001-003-042030- Coast Range of Northwest Oregon OR-North Oregon Coast OR- 102 PM PDT THU MAY 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TILLAMOOK COUNTY UNTIL 130 PM PDT... At 101 PM PDT, Doppler radar was tracking a strong thunderstorm near Tillamook, or 11 miles southeast of Garibaldi, moving north at 30 mph. Half inch hail and winds in excess of 35 mph will be possible with this storm. Locations impacted include... Garibaldi, Tillamook, Trask, Bay City, Wheeler, Nehalem, Mohler, Foss and Salmonberry. This includes the following highways in Oregon... U.S. Highway 101 between mile markers 45 and 48, near mile marker 57, and between mile markers 60 and 72. State Highway 6 between mile markers 1 and 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4537 12363 4538 12389 4577 12391 4576 12362 TIME...MOT...LOC 2001Z 184DEG 26KT 4546 12376 Weagle
Special weather statement, May 4, 1:18 PM PDT, 46 minutes before
Special Weather Statement National Weather Service Portland OR 118 PM PDT THU MAY 4 2017 ORZ001>004-042045- Coast Range of Northwest Oregon-North Oregon Coast-Central Oregon Coast-Central Coast Range of Western Oregon- 118 PM PDT THU MAY 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POLK...SOUTHWESTERN YAMHILL...NORTH CENTRAL LINCOLN AND SOUTHWESTERN TILLAMOOK COUNTIES... At 117 PM PDT, a strong thunderstorm was located 11 miles southwest of Grand Ronde, or 13 miles east of Lincoln City, moving north at 25 mph. Dime size hail is possible with this storm. Locations impacted include... Pacific City, Cloverdale, Grand Ronde, Grand Ronde Indian Reservation, Rose Lodge, Hebo and Otis. This includes the following highways in Oregon... U.S. Highway 101 between mile markers 85 and 89, and near mile marker 92. State Highway 18 between mile markers 3 and 20. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4486 12368 4488 12393 4524 12394 4522 12357 TIME...MOT...LOC 2017Z 186DEG 22KT 4495 12380 BENTLEY
Special weather statement, May 4, 1:47 PM PDT, 17 minutes before
Special Weather Statement National Weather Service Portland OR 147 PM PDT THU MAY 4 2017 ORZ001-003-042115- Coast Range of Northwest Oregon OR-North Oregon Coast OR- 147 PM PDT THU MAY 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLATSOP AND NORTH CENTRAL TILLAMOOK COUNTIES UNTIL 215 PM PDT... At 145 PM PDT, Doppler radar was tracking a strong thunderstorm near Elsie, or 10 miles southwest of Jewell, moving north at 40 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Jewell, Elsie, Hamlet, Klaskanine Summit, Necanicum, Olney, Saddle Mountain and Salmonberry. In Oregon this includes U.S. Highway 26 west of Portland between mile markers 8 and 24. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 4574 12354 4575 12380 4615 12378 4614 12345 TIME...MOT...LOC 2045Z 184DEG 33KT 4583 12367 Weagle
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:35 PM PDT | Special Weather Statement | PQR | Lincoln | 25 min |
| May 4, 12:54 PM PDT | Special Marine Warning | PQR | 36 min | |
| May 4, 1:02 PM PDT | Special Weather Statement | PQR | Tillamook | 28 min |
| May 4, 1:18 PM PDT | Special Weather Statement | PQR | Polk | 27 min |
| May 4, 1:28 PM PDT | Severe Thunderstorm Warning | PQR | Lincoln, Tillamook, Yamhill | 32 min |
| May 4, 1:29 PM PDT | Special Marine Warning | PQR | 31 min | |
| May 4, 1:47 PM PDT | Special Weather Statement | PQR | Clatsop | 28 min |
| May 4, 2:25 PM PDT | Severe Thunderstorm Warning | PQR | Clatsop, Tillamook | 35 min |
| May 4, 2:34 PM PDT | Special Weather Statement | PQR | Hood River | 41 min |
| May 4, 3:04 PM PDT | Severe Thunderstorm Warning | PQR | Clatsop | 41 min |
| May 4, 3:08 PM PDT | Special Weather Statement | PQR | Clackamas | 37 min |
| May 4, 3:32 PM PDT | Severe Thunderstorm Warning | PQR | Clackamas, Hood River, Multnomah | 28 min |
| May 4, 3:52 PM PDT | Severe Thunderstorm Warning | PQR | Clackamas, Hood River, Multnomah | 23 min |
| May 4, 4:31 PM PDT | Severe Thunderstorm Warning | PQR | Clackamas | 29 min |
| May 4, 4:45 PM PDT | Special Weather Statement | PQR | Linn | 30 min |
| May 4, 12:59 PM PDT | Special Weather Statement | PQR | Clark | 31 min |
| May 4, 4:16 PM PDT | Severe Thunderstorm Warning | PQR | Clark, Cowlitz, Skamania | 29 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2017Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.